The Food and Drug Administration said pure powdered caffeine is “potentially dangerous” and threatened to seize the product if it found violations.
Sourced through Scoop.it from: www.nytimes.com
The FDA is warning about pure powdered caffeine being marketed directly to consumers, and recommends avoiding these products. In particular, FDA is concerned about pure powdered caffeine sold in bulk bags over the internet.
The FDA is aware of at least two deaths of young men who used these products.
These products are essentially 100 percent caffeine. A single teaspoon of pure caffeine is roughly equivalent to the amount in 25 cups of coffee.
Pure caffeine is a powerful stimulant and very small amounts may cause accidental overdose. Parents should be aware that these products may be attractive to young people.
Symptoms of caffeine overdose can include rapid or dangerously erratic heartbeat, seizures and death. Vomiting, diarrhea, stupor and disorientation are also symptoms of caffeine toxicity. These symptoms are likely to be much more severe than those resulting from drinking too much coffee, tea or other caffeinated beverages.